Highly fatal muscle disease in horses

Dr. Chris Baldwin, BVetMed, MRCVS) of Arundel Veterinary Hospital writes here about Atypical Myopathy

Dr Chris Baldwin BVetMed  MRCVS  of Arundel Veterinary Hospital

Atypical Myopathy is a highly fatal muscle disease in horses in the UK and Northern Europe. It occurs in individuals or groups of horses at pasture and has recently been linked to the ingestion of sycamore seeds (also known as ‘helicopters’) and to a lesser extent the sycamore leaves.  

The toxin has recently been identified as hypoglycin A. The amount of toxin within a seed varies and so we cannot know how many seeds need to be eaten for a horse to suffer from Atypical Myopathy.  

Some horses are more susceptible than others with younger horses appearing particularly susceptible. It maybe that older horses develop a tolerance over many years. Horses in poor condition or on poor quality pasture are also at risk as they are more likely to ingest the seeds or leaves.

Incidences tend to occur in the autumn (October to December) and sometimes the spring outbreaks usually follow a sudden change in weather conditions, such as a frost, heavy rain or high winds. 

Sycamore seedlings can be found in areas away from the actual trees

Atypical Myopathy causes a variety of clinical signs including; dullness, lethargy, muscle stiffness, muscle tremors and weakness.  Other signs associated with more severe episodes include recumbency, laboured breathing, colic like symptoms and high heart rate.  One of the most diagnostic signs is dark brown/red urine. This is because the toxin causes muscle breakdown and those constitutes stain the urine.  If it affects the heart and diaphragm it can result in sudden death. Atypical Myopathy carries a poor prognosis with 40-90% of horses not surviving but the key to success is early and fast veterinary care within an equine hospital.  

Diagnosis is based on clinical signs (especially red/brown urine) and an increase in muscle enzymes (AST/CK).

There is no specific treatment only supportive care which involves hospitalisation, intensive intravenous fluid therapy and nursing.  IV Fluids are necessary support the horse’s cardiovascular and renal (kidney) systems as horse can quickly become dehydrated and the product of muscle breakdown (myoglobin) can cause renal failure.  If there is concern over the kidney function then horses may also be given a diuretic to help the kidneys maintain a good urine output.  This condition can be extremely painful and so a variety of painkillers and anti-inflammatories are required.  When horses become recumbent the prognosis deteriorates and so we use these painkiller and anti-inflammatories to encourage the horse to stay standing. If a horse does lay down and then struggles to stand again, then the horse will require frequent turning and encouragement to stand. With all of these stresses horses usually lose their appetites and so they need to be tubed with food to maintain their nutrients and energy. Supplementary vitamins and minerals have also been shown to be useful as has Dantrium. In horses that do recover, recovery is initially slow, but most go on to make a complete recovery and return to work with no long-term effects of the disease.

Prevention is the key, especially as once horses have the disease it is so difficult to manage. So if sycamore seeds are present in your fields then the following is advised:

  • Avoid letting horses graze pastures that are contaminated with the sycamore seeds by either grazing different pastures or by stabling the horses during the high risk periods.  

  • If you are unable to remove horses from pastures then fence off areas where the seeds and leaves have fallen.

  • Offer supplementary hay but do not leave it on the ground to get wet and feed extra concentrate to fill them up so they are not turned out hungry.

  • Rake up or hoover and remove the seeds, dead leaves and saplings where possible.

  • Reducing the stocking density (the number of horses per field) to ensure enough good grazing for every horse.

  • Restrict grazing to less than 6 hours if possible and check your horse regularly. 

If you are suspicious that your horse may have ingested some of these seeds then call your vet out to check the muscle enzyme levels (AST/CK) to identify subclinical and pre-clinical cases.

If you suspect that your horse is showing any signs of atypical myopathy then contact your vet IMMEDIATELY.  If you have any other concerns then do not hesitate to contact your vet for further advice.

Comments

Loading Facebook Comments ...

Leave a Reply

Your email address will not be published. Required fields are marked *